Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 93, NWS Raleigh, NC

May 5, 2008Scotland County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 5, 2008, 2:36 PM EDT for Scotland County, North Carolina. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2008, 2:36 PM EDT (18:36 UTC)
Expired
May 5, 2008, 3:15 PM EDT
In force
39 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Scotland County, NC

The radar

The Wilmington radar (KLTX), 123 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 2:49 PM EDTHAIL 12 E Laurinburg, NCNICKEL TO QUARTER SIZE HAIL AT 501/74 AND HIGHLAND ROAD.
May 5, 2:53 PM EDTHAIL 0.883 Ne Laurinburg, NCINTERSECTION OF LEESVILLE AND HIGHLAND ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 1:08 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 051838
SVRRAH
NCC165-051915-
/O.NEW.KRAH.SV.W.0093.080505T1836Z-080505T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
236 PM EDT MON MAY 5 2008

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SCOTLAND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 315 PM EDT

* AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM JUST NORTH OF LAURINBURG...MOVING SOUTHEAST  
  AT 20 MPH. NICKEL SIZED HAIL IS LIKELY WITH THIS STORM. THE STORM  
  WILL BE OVER LAURINBURG BETWEEN 245 AND 300 PM.

THE MAIN THREAT WITH THIS STORM IS PENNY SIZE HAIL OR LARGER. HAIL OF
THIS SIZE MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY
WINDS CAN ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO
INDOORS UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT MONDAY
EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3468 7941 3479 7952 3491 7939 3483 7932
      3480 7933 3479 7931 3477 7931 3474 7935
      3473 7935
TIME...MOT...LOC 1836Z 329DEG 21KT 3478 7938

$$

13
2 follow-up statements
000 
WWUS52 KRAH 051852
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
251 PM EDT MON MAY 5 2008

NCC165-051915-
/O.CON.KRAH.SV.W.0093.000000T0000Z-080505T1915Z/
SCOTLAND NC-
251 PM EDT MON MAY 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHEASTERN SCOTLAND COUNTY...

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED JUST EAST OF 
LAURINBURG...ABOUT 5 MILES NORTHWEST OF MAXTON...MOVING SOUTHEAST AT 
24 MPH.

HAIL RANGING UP TO QUARTER SIZE HAS BEEN REPORTED IN EAST LAURINBURG 
FROM THIS STORM. IT WILL REACH MAXTON SHORTLY AFTER 300 PM. SEEK 
SHELTER INDOORS UNTIL THIS STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT MONDAY
EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3468 7941 3479 7952 3491 7939 3483 7932
      3480 7933 3479 7931 3477 7931 3474 7935
      3473 7935
TIME...MOT...LOC 1851Z 329DEG 21KT 3470 7933

$$

13
000 
WWUS52 KRAH 051916
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT MON MAY 5 2008

NCC165-051925-
/O.EXP.KRAH.SV.W.0093.000000T0000Z-080505T1915Z/
SCOTLAND NC-
315 PM EDT MON MAY 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SCOTLAND COUNTY
EXPIRES AT 315 PM EDT...

THE STORM HAS MOVED SOUTHEAST OUT OF SCOTLAND COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT MONDAY
EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3468 7941 3479 7952 3491 7939 3483 7932
      3480 7933 3479 7931 3477 7931 3474 7935
      3473 7935
TIME...MOT...LOC 1852Z 329DEG 21KT 3469 7933

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:35 PM EDT, 1 minute earlier.

Area forecast discussion, May 5, 2:35 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
235 PM EDT MON MAY 5 2008

.SYNOPSIS...A WEAK STATIONARY FRONT OVER THE EASTERN PIEDMONT AND
COASTAL PLAIN OF NORTH CAROLINA COUPLED WITH AN APPROACHING UPPER
LEVEL DISTURBANCE WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE REGION TODAY...MAINLY EAST AND SOUTH OF RALEIGH. HIGH
PRESSURE WILL BUILD IN TONIGHT AND LINGER ACROSS THE AREA THROUGH
MID WEEK. AN INCOMING STORM SYSTEM WILL BRING RAIN CHANCES FOR LATE
THURSDAY INTO FRIDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 230 PM...

THE LOSS OF THE HEATING OF THE DAY AND THE PASSAGE OF THE UPPER
LEVEL TROUGH THROUGH MOST OF CENTRAL NORTH CAROLINA NEAR SUNSET
SHOULD END THE PRECIPITATION THREAT AROUND DARK. THUNDERSTORMS ARE
POSSIBLE MAINLY SOUTH OF HIGHWAY 64. PREDAWN FOG AND SOME LOW
STRATUS ARE POSSIBLE SOUTH OF HIGHWAY 64... BUT WIDESPREAD
VISIBILITIES SHOULD BE WELL ABOVE TWO MILES SO NO MENTION IN THE
TEXT PRODUCTS.

MOSTLY CLEAR SKIES TUESDAY. HOWEVER SEVERAL MODELS ARE DEVELOPING
A WEAK AREA OF SHOWERS NORTH OF THE OHIO VALLEY LATE TONIGHT ALONG
A SURFACE FRONT AND TRACKING THIS AREA SOUTHEAST AHEAD OF A DIVING
VORTICITY MAXIMUM. AT THIS TIME THERE IS NOT ENOUGH CONFIDENCE IN
THIS FEATURE TO MENTION A RAIN CHANCE...BUT HAVE INCREASED CLOUDS
LATE IN THE DAY IN THE NORTHEAST.

LITTLE CHANGE TO THE TEMPERATURE FORECAST. LOWS MID AND UPPER 50S
WITH HIGHS NEAR 80 TUESDAY AFTERNOON.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
AS OF 235 PM MONDAY...

THE MODELS AGREE ON A WEAK AND DIFFICULT-TO-TRACK MID LEVEL
PERTURBATION DROPPING FROM NORTHERN OH TONIGHT THROUGH VA INTO
EASTERN NC BY LATE TUESDAY AFTERNOON. DYNAMIC FORCING DOESNT APPEAR
TO BE ESPECIALLY PROFOUND AND PRECIPITABLE WATER IS NEAR NORMAL AT
BEST. SINCE IT IS ARRIVING DURING MAX HEATING... AN ISOLATED SHOWER
OR STORM COULD DEVELOP... BUT DUE TO THE LIMITED MOISTURE AND THE
POSSIBILITY THAT ANY CONVECTION WILL HOLD TO OUR NE AND E... WILL
LEAVE POPS OUT FOR NOW AND EVALUATE LATER OBSERVATIONS. PREFER TO
STAY NEAR CURRENT FORECAST LOWS TUESDAY NIGHT WHICH ARE JUST ABOVE
MOS GUIDANCE AND CLOSE TO THE SREF MEAN.

FOR WEDNESDAY... SURFACE RIDGING SITS OVER THE SOUTHEAST STATES AS
850 MB RIDGING TRACKS OVERHEAD AND MID LEVEL HEIGHTS RISE OVER NC...
IN RESPONSE TO THE VORTEX TRACKING FROM SOUTHEAST NM INTO THE
SOUTHERN PLAINS. A MINOR WAVE AND BRIEF SHOT OF MID-UPPER LEVEL
ISENTROPIC UPGLIDE PROGRESS ACROSS THE AREA... AND THESE ARE
TRACKABLE BACK TO THE CONVECTION CURRENTLY OVER KS... SO HAVE RAISED
SKY COVER A BIT TO PARTLY CLOUDY. THIS MAY CUT A DEGREE OR TWO OFF
FORECAST HIGHS... BUT ABOVE NORMAL THICKNESSES STILL INDICATE HIGHS
AROUND 80-84.

FOR WEDNESDAY NIGHT/THURSDAY... MODELS ARE IN GOOD AGREEMENT
BRINGING THE FORMERLY-CLOSED VORTEX EASTWARD AS AN OPEN SHORTWAVE...
TO A POSITION OVER KY/TN BY 00Z FRIDAY. ISENTROPIC UPGLIDE SLOWLY
INCREASES IN WESTERN NC THROUGH THURSDAY... BUT WITH MID LEVEL
RIDGING HOLDING FIRM OVER MUCH OF THE CWA THROUGH EASTERN NC AND
WITH OTHER FORCING MECHANISMS LACKING... WILL HOLD POPS AS LOW
CHANCES THROUGH THURSDAY AFTERNOON... ON THE HIGHER END IN THE WEST.
EXPECT INCREASING CLOUDS WEDNESDAY NIGHT THROUGH THURSDAY. MILD LOWS
IN THE UPPER 50S/LOWER 60S AND HIGHS AROUND 80-84 STILL LOOK
REASONABLE. -GIH

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 325 AM MONDAY...

MEDIUM RANGE GUIDANCE START OUT IN GOOD AGREEMENT FRI THEN LACK OF
CONSENSUS NOTED SATURDAY AND BEYOND.

FRIDAY...DECENT DYNAMICS EARLY WITH LOW LEVEL JET AROUND 40 KNOTS
IN VICINITY WHILE REGION IN THE LEFT EXIT REGION OF UPPER JET
CROSSING THE LOWER MS VALLEY INTO THE DEEP SOUTH. EXPECT
CONVECTION TO DIMINISH LATE FRIDAY AS WESTERLY FLOW ADVECT DRIER
AIR INTO REGION COUPLED WITH SUBSIDENCE IN WAKE OF EXITING MID
LEVEL SHORT WAVE. LATEST 00Z ECMWF MODEL RUN MAINTAINS PROGRESSIVE
FLOW REGIME WITH ANOTHER SHORT WAVE AFFECTING THE REGION BY
SATURDAY. MEANWHILE 00Z GFS HAS WEAK SHORT WAVE RIDGE TRAVERSING
REGION SATURDAY BEFORE NEXT SHORT WAVE AFFECTS AREA SATURDAY NIGHT
INTO SUNDAY.

NEEDLESS TO SAY...DECENT CHANCE FOR UNSETTLED WEATHER NEXT WEEKEND
BUT DIFFICULT TO PINPOINT WHICH PERIOD(S) WILL HAVE BETTER CHANCE OF
RAIN. THUS...WILL LEAVE POP FORECAST AS IS FOR THE WEEKEND (SLIGHT
CHANCE LATE SATURDAY THROUGH SUNDAY) STILL APPEARS TO BE MORE CLOUDS
THAN SUN WHICH WILL SUPPORT MAXIMUM TEMPERATURES A CATEGORY BELOW
NORMAL.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 155 PM...

SHORT WAVE AND ASSOCIATED UPPER LEVEL JET DROPPING SOUTHEAST INTO
NORTH CAROLINA THIS AFTERNOON. HEAT OF THE DAY ALSO AIDING IN
GENERATING SHOWERS AND A THUNDERSTORM OR TWO. THUNDERSTORM RISK
MAINLY SOUTH OF HIGHWAY 64. LOSS OF HEATING AND PASSAGE OF THE UPPER
LEVEL TROUGH THROUGH MOST OF CENTRAL NORTH CAROLINA SHOULD END THE
PRECIPITATION THREAT SHORTLY AFTER SUNSET.

WINDS NEAR CALM TONIGHT AND FAYETTEVILLE AND ROCKY MOUNT WILL BE
PRONE TO FOG AND STRATUS DEVELOPMENT AFTER MIDNIGHT TONIGHT. CLEAR
TO MOSTLY CLEAR SKIES SHORTLY AFTER SUNRISE WITH A NORTHEAST BREEZE
LESS THAN 10 KNOTS.

VFR CONDITIONS EXPECTED TUESDAY THROUGH THURSDAY.

THE POSSIBILITY FOR MVFR CEILINGS WILL INCREASE THURSDAY NIGHT AND
FRIDAY MORNING AS A COLD FRONT BEGINS TO MOVE ACROSS NORTH CAROLINA.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...JFB/GIH
NEAR TERM...
SHORT TERM...HARTFIELD
LONG TERM...WSS
AVIATION...
Hazardous weather outlook, May 5, 1:15 PM EDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
115 PM EDT MON MAY 5 2008

NCZ042-077-078-083>086-088-089-061100-
JOHNSTON-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
SAMPSON-
115 PM EDT MON MAY 5 2008

...SEVERE THUNDERSTORM WATCH 260 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS CENTRAL NORTH CAROLINA TODAY AS AN UPPER LEVEL DISTURBANCE
MOVES ACROSS THE REGION. ISOLATED SEVERE STORMS ARE POSSIBLE WITH
THE PRIMARY THREATS BEING PENNY SIZE HAIL AND WIND GUSTS OVER 60
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

NCZ007>011-021>028-038>041-043-073>076-061100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
WILSON-STANLY-MONTGOMERY-MOORE-LEE-
115 PM EDT MON MAY 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
ACROSS CENTRAL NORTH CAROLINA TODAY AS AN UPPER LEVEL DISTURBANCE
MOVES ACROSS THE REGION. ISOLATED STRONG STORMS ARE POSSIBLE WITH
THE PRIMARY THREATS BEING PEA TO MARBLE SIZE HAIL AND WIND GUSTS
OVER 40 MPH. THE GREATEST THREAT FOR STRONG STORMS WILL GENERALLY
BE SOUTH OF HIGHWAY 64.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

In the hours before

Special weather statement, May 5, 1:30 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
130 PM EDT MON MAY 5 2008

NCZ084>086-051830-
HOKE-RICHMOND-SCOTLAND-
130 PM EDT MON MAY 5 2008

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM...

AT 130 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
EASTERN RICHMOND COUNTY AROUND HOFFMAN...AND NORTHERN SCOTLAND
COUNTY AT CAMP MACKALL. THEY WERE MOVING SOUTHEAST AROUND 15
MPH...AND WILL REACH WAGRAM AND RAEFORD BETWEEN 200 PM AND 230 PM.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
PEOPLE ENGAGED IN OUTDOOR ACTIVITIES SHOULD SEEK SHELTER INDOORS IF
THUNDER IS HEARD.

13
Local storm report, May 5, 2:31 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
231 PM EDT MON MAY 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     HAIL             8 N LAURINBURG          34.88N 79.49W
05/05/2008  M0.50 INCH       SCOTLAND           NC   TRAINED SPOTTER

&&

BLAES

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 10:13 PM EDTSevere Thunderstorm WarningRAHSampson32 min
May 4, 11:03 PM EDTSevere Thunderstorm WarningRAHSampson57 min
May 5, 2:12 PM EDTSevere Thunderstorm WarningRAHHoke, Scotland30 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.